How to save someone's life with Narcan
SAYRE, PA (WENY) -- Pennsylvania is ranked third for overdose deaths, in the United States. Guthrie Robert Packer Hospital teamed up with Casa-Trinity to teach people how to identify an opioid overdose and how to save someone's life.
Daniel Kizale, a clinical supervisor with Casa-Trinity, helped organize the workshop.
“What we look for is, obviously, loss of consciousness, very slow or no breathing at all...so, less than 10 breaths a minute, there's pale or ashen skin, blue color to the lips, and then...if you were able to see a pupil it would be a pinpoint pupil,” he said.
Kizale said there are specific steps to take for a person who is having an overdose.
“The first thing we want to do is check for a pulse,” he said. “We want to make sure that they're breathing. The nice thing with technology, today, is that most of our phones have speaker phone so...just get 9-1-1 on the phone and let them know you've found someone unresponsive. “
After calling 9-1-1, Kizale said EMS workers can walk you through the process and remind you how to administer Narcan to the person in need.
“We want to get the head tilted back, we want to administer the first dose of Narcan, we want to provide CPR to the person, and all of this can be communicated,” he said. “Those that work in dispatch can help navigate the process...and then there's the recovery position so once we've restored consciousness for an individual, we want to get them onto their side.”
Kizale said the final step is important, because the person experiencing an overdose needs a clear airway for breathing until medical help arrives on the scene. If Narcan is not available when you see someone overdosing, Kizale said people should contact 9-1-1 and perform CPR, while you wait for help.
“I just encourage everyone to have the conversations about substance abuse,” he said. “Education is the key for us in this field and the community. Things like this are what's helping break the stigma to know that recovery is possible...second chances are needed for some.”